Study: Nitrate use may be linked to hip osteoarthritis in women

Share this content:

Elderly women taking nitrate medications for a heart condition may have a heightened risk of developing hip osteoarthritis, a study in the medical journal Arthritis and Rheumatism found.

During a 10-year study, Dr. Nancy E. Lane and colleagues from the University of California at San Francisco analyzed pelvic x-rays of 6,000 white women aged 65 or older when they initially enrolled in the study, and again eight years later.

Seven percent of the women used nitrate medication at year six or eight or both. Under-the-tongue nitrates accounted for more than 70% of the total nitrate usage. Of the 6,000 women, 566 developed new osteoarthritis in one or both hips, based on their x-rays. These women were significantly older than women who did not show changes on their x-rays.

When researchers took into account age, height, weight, bone mineral density and estrogen use, they surmised women who used nitrates were nearly twice as likely to show narrowing of the hip-joint space, indicating a loss of cartilage lining the joint, than women reporting no nitrate use. Researchers contend nitrate users had an 84% increased likelihood of new, moderate-to-severe hip osteoarthritis.